Coming off Amitriptyline!

Hi everyone, I posted last week about the awful headaches and severe nausea I was experiencing as I stupidly stopped taking Amitriptyline cold turkey. I cannot get a doctor's appointment for 3 weeks so I am desperate for some advise. I am a tiny bit better than last week so wondering if anyone has any advise ie should I just hang on and wait another week or so or go back on it and in a few weeks wean myself off slowly. My local pharmacist could not help so would be grateful for your comments. It was prescribed for back pain but hasn't helped at all, wishing I had never mentioned my back!!! I am retired and involved with lots of our local hospital voluntary work plus looking after my gorgeous grandson which unfortunately I cannot do at the moment. Many thanks Sue

12 Replies

oldestnewest
  • Hi

    Do you have NHS 111 in your area

    You can phone and ask for advice

    Rose

  • Thanks Rose yes we do, will give it another day or so then call them if I am no better. Sue x

  • Hi Sue

    Excellent advice from our Rose54 as usual.

    You could also try speaking to a different pharmacist. Some of them are far more helpful than others.

    I really can't advise you not being medically trained, but I wouldn't have thought that going back on them wouldn't help.

    I weaned myself off Pregabalin properly but still had horrendous headaches for weeks afterwards.

    Lu xx

  • Thanks Lu for your response. I am reluctant to go backwards so maybe I should be patient and wait a little while longer as you say you experienced headaches for weeks after. Maybe it's early days? Yes I will try another pharmacy tomorrow! Thanks again for your response it is much appreciated.

    Sue xx

  • Hi Suzyque

    I am so genuinely sorry to read that you are not feeling better, and I also agree with Rose54 that the 111 service would be a good option.

    I want to sincerely wish you all the best of luck and please take care of yourself my friend.

    All my hopes and dreams for you

    Ken

  • Well done for coming off amitriptyline. It took me several attempts, but was worth it. I'm tempted to say stick at it, but I suppose you ought to get some advice on it. And don't beat yourself up if you can't do it this time. You're going in the right direction

  • Many thanks for your comments and your encouraging remarks. Wish I could honestly say I have come off this wretched drug, think I have a long way to go yet! Would you mind sharing with me how you came off it and which way was the most successful for you? I find that medical experts think that amitriptyline is an amazing drug and the side effects from being on it are worth it! Best wishes Sue

  • I hate this drug. It didn't work and made me put on weight. I thought it was helping me sleep, that's the reason I kept going back to it, but I was wrong. I must have tried 5 or 6 times to stop it. It made no difference to my sleep as I discovered when I was finally off it. As a fibro sufferer I now accept that my sleep is rubbish. I actually went down to 1/2 a pill for ages before I stopped completely, but I'm not sure it makes any difference to cut down gradually? It didn't work on my pain and my pain was no different when I came off it. Actually my pain had been getting loads better than when I was first diagnosed. Every time I went back on the amitriptyline I felt I had failed. But of course I hadn't. Stick with what you're comfortable with and good luck!

  • I hate it too wish I had never started it! Gets me mad too when medical experts at surgery and pharmacies say that it is brilliant and worth the side effects which of course I cannot agree with. I was only on 10mg for nerve pain in my back and shoulder alas it did not help with that instead it made me feel extremely fatigued all day and weight increase too. I look after my weight, eat healthy and exercise regularly so couldn't understand why I was putting weight on! I will feel if I go back on them I have failed but cannot carry on with these severe headaches and nausea, need to get my life back. Did you experience my symptoms when you weaned off slowly, was it less traumatic than stopping cold turkey? Thanks for your help and good wishes. Sue

  • Didn't get any headaches or nausea. I was lucky, my main problem was insomnia which I thought was due to coming off the pills, which it wasn't. I also have a good diet and do exercise. If the lowest dose is 10mg, then that's what I was on. I cut the pills in half (very tricky). I don't think I tried to come off when I was on 10mg. The other thing I worried about was that these are anti-depressants, and I'd just come off Prozac, so I wasn't anti-depressant free which is what I wanted. (And don't even get me started on Prozac....) I worried I'd get depressed, but didn't particularly, just the usual depression we all get from having fibro. Maybe you should phone 111. I guess you should look at the option of 5mg. All the best.

  • Hi, thanks so much for your reply. Cannot imagine how you managed to cut them in half, clever you! I didn't feel depressed before I was put on Amitriptyline although I was in a lot of pain so was a little worried about why the nurse prescribed them until I looked it up online stating it was good for nerve pain. Not realising I would get such horrid side effects and even worse trying to come off them! I guess that you had a worse time with Prozac, must be a lovely feeling being off both meds. You didn't give up so well done you! I think I will give it another day...said that for the last 14 days!!! All the best to you and thank you for giving me hope. Sue

  • I was at one time on 240mg a night i would be wide awake one minute then asleep without feeling it coming on the funny thing was the times I would fall asleep just as I had reached for a drink or eating ice cream and would throw the drink over myself which obviously woke me up or I would wake with my hand in a bag of sweets and the chocolate was melted all over my fingers my children who were much younger then thought it very funny. The worst thing was I would wake in the middle of the night to find my now ex husband taking advantage of me whilst I was totally out of it and that was scary and caused me some very bad depression leading to me attempting to take my life with the same drug 5 times one time I almost succeeded. What they don't tell you is that it can affect your heart beat. I have tried coming off of it but find my muscles go into these awful spasms and it drives me crazy because it's at night. I currently take 75mg was down to 25 at one stage I honestly don't know if they help or not with the pain as it is still there but they do stop my muscles. They do also affect the weight they can be used in children that wet the bed at night as they are supposed to stop you going to the toilet as much although some nights not sure that is true they are also supposed to be anti depressants I think that one is debatable too. I think years ago these were the go to pills for fibro. I wish I had never taken them now after over 25 years on them.

You may also like...